Louisiana, 2004Damaging Wind in Louisiana, May 12, 2004
May 12, 2004 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 12, 10:00 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 12, 10:00 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FLOOD WATCH AREA
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CDT WED MAY 12 2004
.CORRECTION...
RADAR SHOWS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN GETTING READY
TO TRAIN ECHO ACROSS EXTREME SOUTHWEST MS. FLASH FLOOD GUIDANCE IN
THIS AREA IS RATHER LOW...AROUND 1 INCH IN ONE HOUR AND 1.5 TO 2
INCHES IN 3 HOURS. WILL EXPAND THE FFA TO INCLUDE THE EXTREME
SOUTHWEST MS COUNTIES THROUGH THIS AFTERNOON. THE WATCH WILL EXPIRE
AT 4 PM UNLESS THERE IS SIGNIFICANT CONVECTION OCCURRING AT 3 PM.
.UPDATE...
MCS CONTINUES TO TRACK EAST ACROSS THE FORECAST AREA ACCOMPANIED BY
HEAVY RAIN. THE BATON ROUGE METRO AREA RECEIVED 3 TO 6 INCHES OF
RAIN BETWEEN 6 AND 10 AM WITH SIGNIFICANT STREET FLOODING REPORTED.
THE AREAS OF HEAVY RAIN HAVE BECOME MORE PROGRESSIVE THE LAST COUPLE
HOURS ALONG THE I-12 CORRIDOR WHICH IS LIMITING THE FLOOD THREAT AT
THE PRESENT TIME.
THE BIG CHANGE TODAY OVER YESTERDAY IS THE PRESENCE OF A STRONG
OUTFLOW BOUNDARY ALONG THE LEADING EDGE OF THE STRONG CONVECTION...
EXTENDING FROM NEAR HATTIESBURG TO JUST WEST OF COVINGTON TO NEAR
GONZALES. NORTHWEST OF THE BOUNDARY...NORTH TO NORTHEAST WINDS HAVE
PERSISTED FOR SEVERAL HOURS AND IT IS RAIN COOLED...IN THE MID 60S.
SOUTHEAST OF THE BOUNDARY...SOUTHEAST WINDS OF 10 TO 20 MPH ARE
PROVIDING VERY GOOD INFLOW...AND TEMPERATURES HAVE WARMED INTO THE
MID TO UPPER 70S WITH MSAS LIFTED INDICES IN THE -6 TO -8 RANGE.
UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOW A MAJOR SHORTWAVE
TROUGH AND UPPER DIVERGENCE MOVING THROUGH LA TODAY WHICH WILL AID
IN CONTINUED CONVECTIVE DEVELOPMENT THROUGH THIS AFTERNOON. IT IS
QUESTIONABLE AS TO HOW FAR SOUTH THE BOUNDARY AND SIGNIFICANT THREAT
OF HEAVY RAIN WILL MAKE IT. IT APPEARS THE THREAT OF PERSISTENT
HEAVY RAIN AND FLOODING IS MUCH LOWER ON THE SOUTH SHORE OF LAKE
PONTCHARTRAIN... BUT WILL MAINTAIN THE FLOOD WATCH IN THIS AREA
BECAUSE OF THE CHANCE OF THE OUTFLOW BOUNDARY MOVING SOUTH. WILL
LOWER HIGH TEMPERATURES TODAY ACROSS THE NORTHERN ZONES WHERE IT IS
RAIN COOLED.
.MARINE...
EXPANDED SMALL CRAFT EXERCISE CAUTION STATEMENT TO EAST OF THE RIVER
BASED ON CURRENT BUOY DATA SHOWING 15 TO 20 KNOTS.
.PREVIOUS DISCUSSION...
MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS
SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO
ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE.
STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE
SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE
WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS
IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD
GIVE A TROUBLING RESULT.
THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD
FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS
THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS
OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS
ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED
DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET
SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH
TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF
NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH
MAY BECOME A SEMI-PERMANENT PRODUCT.
LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED
SEVERE TS ARE ALSO POSSIBLE.
HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN
HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN
GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR
AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP
EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR
TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE
CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND
FRIDAY AND...
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 4 PM LAZ034>040-046>050-056>070.
MS...FLOOD WATCH UNTIL 4 PM MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&
22
Hazardous weather outlook, May 12, 10:15 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT WED MAY 12 2004
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1115 AM CDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA...
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED WITH THE HEAVIEST RAINFALL
TODAY WITH LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MUCH OF
THIS RAIN MAY FALL IN A 2 TO 4 HOUR PERIOD. HAZARDOUS WEATHER IS NOT
EXPECTED TONIGHT.
HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFUL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.
WATERSPOUTS WILL BE POSSILE TODAY DUE TO THE VERY MOIST ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.
22
Thunderstorm Wind, West Baton Rouge
- When
- May 12, 12:08 PM CST
- Where
- West Baton Rouge County, 2 mi W of Brusly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.383, -91.267
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397664.